play_arrow

keyboard_arrow_right

Listeners:

Top listeners:

skip_previous play_arrow skip_next
00:00 00:00
playlist_play chevron_left
volume_up
chevron_left
  • play_arrow

    The Hit Network

  • play_arrow

    Techno Radio Top Music Radio

  • play_arrow

    Summer Festival Podcast Robot Heart

  • play_arrow

    Electronic Trends Podcast Aaron Mills

  • play_arrow

    New Year Eve Podcast Robot Heart

  • play_arrow

    Techno Podcast Robot Heart

  • play_arrow

    Flower Power Festival Podcast Robot Heart

  • play_arrow

    Tech House Podcast Robot Heart

  • play_arrow

    Winter Festival Podcast Robot Heart

Uncategorized

Doctors issue urgent warning to anyone who takes vitamin D tablets

today6 July 2022 4

Background
share close

Doctors have given an urgent warning to anyone who takes vitamin D supplements. They have warned that taking too many vitamin tablets could result in people being hospitalised.

More specifically, an overdose of vitamin D tablets can end up with people being taken to hospital. Doctors have said the sunlight vitamin is harmful in high doses.

The Liverpool Echo reports that cases of this are on the rise. Hypervitaminosis D is the condition caused by taking too much of the supplement and can cause a wide range of health issues.

Read more: Nottingham set for heatwave with temperatures of up to 28C

Women, children and people with illnesses are most likely to be affected by it. Doctors issued the warning after findings published in the journal of BMJ Case Reports reported a middle-aged man was taken into hospital for the condition after first visiting his family doctor.

He had complained of recent vomiting, nausea, chest pain, leg cramps, ringing in his ears, a dry mouth, thirst, diarrhoea and weight loss. His symptoms had been going on for three months and began one month after he started seeing a nutritional therapist who gave him lots of vitamin supplements.

He had health issues including tuberculosis, an inner ear tumour which had left him deaf in one ear, a build up of fluid in the brain, bacterial meningitis and chronic sinusitis. He had been taking more than 20 over-the-counter supplements every day, containing more than 80 times the recommended amount of the supplement. He had taken 50,000mg of the vitamin every day but the recommended dose is just 600mg.

The cocktail of pills also contained too much vitamin B9 and omega 3 mixed in with other vitamin, mineral, nutrient and probiotic supplements. He stopped taking the brew after his symptoms developed but they still didn’t go away.

Blood tests ordered by his doctor revealed he had seven times the amount of vitamin D in his body than what is needed to stay healthy. He also had very high levels of calcium and slightly raised levels of magnesium.

His kidneys were not working properly but scans found he did not have cancer. The man stayed in hospital for eight days and was given fluids to flush the cocktail of drugs out of his system.

He was also given drugs normally used to strengthen bones and lower levels of calcium in his blood. Two months after being discharged his calcium level had returned to normal but the amount of vitamin D in his system was still too high.

Healthy levels of the vitamin can be come from wild mushrooms and oily fish as well as sunlight. The researchers said: “Globally, there is a growing trend of hypervitaminosis D, a clinical condition characterised by elevated serum vitamin D3 levels.”

Symptoms can last for several weeks. The team added that symptoms of hypervitaminosis D are varied but are mostly caused by too much calcium in the blood.

The long list of symptoms includes drowsiness, confusion, apathy, psychosis, depression, stupour, coma, anorexia, chest pain, vomiting, constipation, stomach ulcers, pancreatitis, high blood pressure, abnormal heart rhythm and kidney abnormalities, Inflammatory eye disease, joint stiffness, and hearing loss and deafness have also been reported in patients.

The team said that, while the condition is fairly rare, it is important people remember it is possible to overdose on the vitamin. The researchers added: “This case report further highlights the potential toxicity of supplements that are largely considered safe until taken in unsafe amounts or in unsafe combinations.”

READ NEXT:

Written by: thehitnetwork

Rate it

Previous post

Post comments (0)

Leave a reply

Your email address will not be published. Required fields are marked *


Contact Us

0%